Texas, 2019

High Wind in Texas, June 20, 2019

June 20, 2019 · NWS LUB · 1 event in 1 county or zone

A decaying rain shower produced severe downburst winds near Anton (Hockley County). The Texas Tech University West Texas mesonet site near Anton measured a wind gust to 61 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A decaying rain shower produced severe downburst winds near Anton (Hockley County). The Texas Tech University West Texas mesonet site near Anton measured a wind gust to 61 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 20, 1:10 PM CST, 2 hours earlier.

Area forecast discussion, Jun 20, 1:10 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Lubbock TX
210 PM CDT Thu Jun 20 2019

.DISCUSSION...
At mid-afternoon the dryline has pushed eastward to near a
Clairemont to Floydada to Vigo Park line. This air mass is likely
to remain capped, although a cumulus field is expanding over the
dry air to the west and northwest of Lubbock. If this growth
becomes more vigorous there could be a few high-based showers
develop before evening. Afterwards, support looks minimal and will
favor a dry forecast. The dryline will retreat westward tonight
then push to the east again tomorrow. Tomorrow's punch should be
focused more across the northern counties as flow aloft backs to
southwest. Another hot day is expected with highs approaching and
at times exceeding 100 degrees. When combined with cooler
temperatures aloft than today chances for thunderstorms late
afternoon and evening increases with 20-30 percent PoPs east of
the dryline looking fine.

Small thunderstorm chances for the weekend will focus across the
east as well as an upper level short wave trough moves from the
Great Basin Friday evening to Nebraska and Kansas Sunday evening.
This will help keep the dryline sloshing back and forth across the
forecast area. However, with the falling heights and thicknesses
associated with the upper trough in addition to some backing of
low level flow toward the south and southwest temperatures are not
expected to be as high Saturday and Sunday as today and tomorrow.

The latter parts of the forecast will be driven by progged upper
level ridging. Models are coming into some agreement with building
a ridge initially over Texas, shifting westward with time. There
is no strong signal for precipitation during the Monday through
Thursday period. Models may be underplaying temperatures some
given the expected evolution of heights and thicknesses, but for
now will run with model blend for both temperatures and
precipitation chances.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, Jun 20, 2:25 AM CST, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
325 AM CDT Thu Jun 20 2019

TXZ021>044-202030-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
325 AM CDT Thu Jun 20 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong thunderstorms may once again be possible late Friday as the
dryline moves eastward and then retreats.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hockley

When
June 20, 3:10 PM CST
Where
Hockley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826314.